Wyoming, 2003

Wildfire in Wyoming, September 1 to 4, 2003

September 1 to 4, 2003 · NWS RIW · 1 event in 1 county or zone

The Boulder Basin Wildfire continued to burn into early September. The fire burned a total of 11,553 acres in August and September.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Boulder Basin Wildfire continued to burn into early September. The fire burned a total of 11,553 acres in August and September. The estimated total cost of fighting the fire was 1.9 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 1:31 PM MST, 10 hours 29 minutes earlier.

Area forecast discussion, Aug 31, 1:31 PM MST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
231 PM MDT SUN AUG 31 2003

.TONIGHT THROUGH WEDNESDAY NIGHT...
CLEARING SKY IN THE WEST TODAY REVEALED SOME SNOW-CAPPED PEAKS IN
THE ABSAROKA AND NORTH WIND RIVER MTNS.  STILL SOME CLOUDS TO
CONTEND WITH BEHIND EXITING UPPER LOW EARLY IN FIRST PERIOD...THEN
IN STORE FOR A CLEAR COOL NIGHT WITH CLEAR SKY AND VERY DRY AIRMASS
ALOFT.  SHOULD SEE TEMPS DIP WELL INTO THE 30S AGAIN IN MOUNTAINS
AND FAR WEST VALLEYS WITH MOSTLY 40S ELSEWHERE.  DRY WEST NORTHWEST
FLOW ON LABOR DAY WITH WEAK LEE TROUGH BUILDING IN ADVANCE OF
NORTHERN STREAM LOW CROSSING INTO CENTRAL CANADA.  H7 TEMPS NEAR 11C
SHOULD BRING MOST BASINS UP INTO THE LOW TO MID 80S.  MAIN ELEMENT
OF UNSURETY IN FORECAST IS UPPER LOW MOVING ACROSS NORTHERN
CALIFORNIA.  ETA/GFS DIFFER SUBSTANTIALLY ON MOVEMENT WITH GFS
ATTEMPTING TO PHASE CA. LOW WITH NORTHERN STREAM TROUGH AND BRING
SHEARED SYSTEM ACROSS SW ZONES LATE MONDAY.  ETA DRIFTS SYSTEM MUCH
SLOWER ACROSS NORTHERN NEVADA MONDAY WITH SYSTEM EVENTUALLY GETTING
CAUGHT UP IN CIRCULATION AROUND BUILDING HIGH PRESSURE OVER THE 4-
CORNERS.  THIS TRACK TAKES SYSTEM MOSTLY SOUTH OF OUR AREA INTO
WESTERN COLORADO TUESDAY NIGHT.  THE SLOW SOLUTION USUALLY THE RIGHT
ONE WITH THESE SYSTEMS AND WILL LEAVE POPS OUT FOR NOW.  OTHERWISE
NORTHERN STREAM SYSTEM TO PUSH A COLD FRONT THROUGH MONDAY NIGHT
WITH TEMPS A FEW DEGREES COOLER EAST OF THE DIVIDE TUESDAY.  UPPER
RIDGE BUILDS IN WEDNESDAY WITH BASIN TEMPS BACK UP INTO THE LOWER
TO MID 80S. AEM

.THURSDAY THROUGH SUNDAY...
LOOKS LIKE UPPER RIDGE TO BRING MAINLY DRY WEATHER TO THE CWFA
THROUGH THE EXTENDED FORECAST. HOWEVER...A FEW WEAK SHORT WAVES
WILL DENT THE RIDGE A LITTLE MAINLY FRIDAY AND SATURDAY. WILL GO
WITH AFTERNOON AND EVENING SLGT CHC TO CHC POPS ACROSS THE SOUTH AND
WEST FOR FRIDAY AND SATURDAY.   MC

.RIW...NONE.
Hazardous weather outlook, Aug 31, 4:14 AM MST, 19 hours 46 minutes before
WYZ001>020-022>030-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
514 AM MDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Park

When
September 1, 12:00 AM MST to September 4, 8:00 AM MST
Where
Park County, 25 mi SW of Cody
Reported by
PARK/FOREST SERVICE
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374421.